advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Berea, Kentucky, USA:

My 13 year old daughter has problems with insulin resistance and, at times, is on massive amounts of insulin. She has had very little problems with hypoglycemia. But, when she has had a low, usually only after days or weeks of high blood glucoses and lots of insulin, she usually knows it and we are able to treat it and she has always woke up at night to treat a low.

Recently, after about two weeks of high blood sugars and basal rates as high as 15 units/hour, she had her first hypoglycemic seizure at 4 a.m. I would hope not to ever one see again! I have been told by friends and people with whom I chat with on the Internet, who also have diabetic children, that, once someone has had a hypoglycemic seizure, they are more prone to have them. Is this true and, if so, why? Since the seizure, she is on very little insulin and is still having readings as low as 39 mg/dl [2.1 mmol/L]. Do you have any ideas as to why she might be suddenly having lows? Her endocrinology team is one of the best in our state and they have even consulted several pediatric specialists in other states and they still have no answers for us as to why her body reacts the way it does.

Also, I am scared to death to leave her or let her sleep alone anymore. Do you have any suggestions on what to do to ease my fears with this?

Answer:

You should continue to consult with your diabetes team. I do not think it is true that "once you have a hypoglycemic seizure, you are more prone." However, people do tend to have the same type of hypoglycemic reactions. That is, if your hypoglycemia symptoms are typically headaches, you will tend to have headaches. If you get sweaty, you will usually get sweaty. If you have seizures, you will tend to get seizures. Since hypoglycemia seems to be so rare for your child, then nighttime issues may not really be a concern that you need worry about, but you will anyway. Ask your diabetes team about the potential use of the Glucowatch.

DS

DTQ-20040226153050
Original posting 27 Feb 2004
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.